Illinois, 2011

Heat in Illinois, August 1 to 3, 2011

August 1 to 3, 2011 · NWS LOT · 1 event in 1 county or zone

The Chicago area saw high temperatures in the lower to middle 90s combined with low temperatures in the lower to middle 70s for the first few days of August. Four people in Cook County died due, in part, to the heat.

The toll

Deaths
4
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

The Chicago area saw high temperatures in the lower to middle 90s combined with low temperatures in the lower to middle 70s for the first few days of August. Four people in Cook County died due, in part, to the heat. Three were in the City of Chicago and the fourth was in Barrington.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Jul 31, 11:14 PM CST, 46 minutes earlier.

Area forecast discussion, Jul 31, 11:14 PM CST, 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1214 AM CDT MON AUG 1 2011

.DISCUSSION...
300 PM...

MAIN FORECAST CONCERNS WILL BE DURING THE SHORT TERM PERIOD...WITH
INCREASING HEAT AND HUMIDITY MONDAY AND TUESDAY AND THEN
INCREASING THUNDERSTORM CHANCES TUESDAY AND TUESDAY NIGHT.

AGAIN...LITTLE CHANGE TO THE GOING FORECAST IS NECESSARY. FOR THE
REMAINDER OF THE AFTERNOON AND THE OVERNIGHT HOURS...WEATHER WILL
REMAIN QUIET AS A SURFACE RIDGE OF HIGH PRESSURE EXTENDS FROM IOWA
TO PENNSYLVANIA. UNDER MOSTLY SUNNY SKIES AND LIGHT WINDS...
TEMPERATURES WILL REACH INTO THE LOWER 90S TODAY. WITH DEWPOINTS
IN THE LOW TO MIDDLE 70S...HEAT INDEX READING SHOULD TOP OUT IN
THE UPPER 90S TO NEAR 100F TODAY.

FOR THE NEXT TWO DAYS...THE UPPER RIDGE AXIS...CURRENTLY OVER THE
CENTRAL PLAINS...WILL SHIFT SLIGHTLY EWD TO THE MISSISSIPPI VALLEY
BY TUESDAY. THIS WILL LEAD TO TEMPERATURES INCREASING BY A COUPLE
DEGREES...BUT MORE IMPORTANTLY...AN INCREASING SWLY GRADIENT AHEAD
OF A SFC TROUGH/COLD FRONT MOVING ACROSS THE PLAINS...TO THE UPPER
MIDWEST...WILL LEAD TO INCREASING DEWPOINTS ACROSS THE REGION.
EXPECT THAT HEAT INDEX VALUES WILL EXCEED 100F ACROSS MOST OF THE
CWA BY MONDAY...BUT MAY TOP OUT BELOW THE 105F CRITERIA FOR A HEAT
ADVISORY. BY TUESDAY...BOTH TEMPS AND DEWPOINTS SHOULD INCH HIGHER
WITH THE BEST LOW LEVEL MOISTURE FETCH INTO THE REGION...AND
EXPECT MUCH OF THE CWA TO SEE HEAT INDEX VALUES REACH 105-110F.
WILL NOT HOIST A HEAT ADVISORY RIGHT NOW FOR MONDAY AS HEAT INDEX
WILL BE MARGINAL...AN ADVISORY MAY BE NEEDED FOR TUESDAY.

THE APPROACHING COLD FRONT...AS WELL AS SHORT WAVE ENERGY OVER-
TOPPING THE UPPER RIDGE...WILL ALSO BRING INCREASING THUNDERSTORM
CHANCES. FOR TONIGHT...EXPECT THAT ANY PCPN CHANCES WILL REMAIN
WELL NORTH OF THE WISCONSIN BORDER AS THE UPPER RIDGE WILL KEEP
THE LOCAL AREA STABLE. WITH TIME...THE UPPER RIDGE WILL DECREASE
IN AMPLITUDE...WITH THE TRACK OF SHORT WAVE ENERGY GRADUALLY
SHIFTING SOUTHWARD. BY AS EARLY AS TOMORROW AFTERNOON...THE UPPER
RIDGE WILL DE-AMPLIFY ENOUGH FOR SOME THUNDER TO SPILL OVER INTO
THE NERN PORTIONS OF THE CWA...BUT LIKELIHOOD IS LOW...AND WILL
MAINTAIN THE SLIGHT CHANCE POPS. PCPN/THUNDER CHANCES WILL BE
GREATER ON TUESDAY AS THE UPPER RIDGE CONTINUES TO DECREASE IN
AMPLITUDE...PUTTING A CHANNEL OF 2-2.5 INCHES OF PWAT COINCIDENT
WITH THE TRACK OF SHORT WAVE ENERGY. SO...FOR TUESDAY...WILL CARRY
LIKELY POPS FOR THE EVENING HOURS WITH CHANCE POPS FOR TUESDAY
AFTERNOON AND THE OVERNIGHT HOURS. GIVEN THE HIGH MOISTURE CONTENT
EXPECTED...ANY THUNDERSTORMS THAT OCCUR WILL HAVE TO POTENTIAL TO
PRODUCE VERY HEAVY DOWNPOURS AND LOCALLY DAMAGING WINDS.

BY WEDNESDAY...THE FRONTAL BOUNDARY SHOULD PUSH SOUTH OF THE
CWA...BUT THEN BECOME NRLY STATIONARY OVER THE OHIO VALLEY. WITH
HIGH PRESSURE BUILDING IN BEHIND THE FRONT...WEATHER FOR LATE
WEDNESDAY INTO THURSDAY SHOULD BE QUIET...BUT WITH A NEW SFC LOW
FORECAST TO DEVELOP OVER THE PLAINS...THE STATIONARY FRONT SHOULD
LIFT BACK NORTHWARD. WHILE THE HIGH PRESSURE IS IN
PLACE...TEMPERATURES ACROSS THE REGION SHOULD BE MORE MODERATE AS
ELY FLOW PREVAILS. THERE IS SOME DIFFERENCES AMONG THE MODELS ON
THE SPEED AND TRACK OF THE SFC LOW AS IT RIPPLES ALONG THE FRONT.
A CONSENSUS APPROACH TRACKS THE SFC LOW THROUGH CNTRL IL/IN LATE
THURSDAY AND INTO FRIDAY...SO WILL CARRY HIGH CHANCE POPS FOR THIS
TIME PERIOD...AND IF THE MODELS MAINTAIN SOME CONSISTENCY WITH
THIS FEATURE...WILL PROBABLY INCREASE POPS TO LIKELY IN THE NEXT
FORECAST UPDATE. THE CURRENT FORECAST TRACK OF THE SFC LOW WILL
KEEP THE FRONT SOUTH OF THE CWA...SO THE COMBINATION OF PERIODS
OF PCPN WITH GENERALLY ELY-NELY SFC WINDS...DO NOT EXPECT A RETURN
OF EXCESSIVE HEAT TO THE REGION THROUGH NEXT WEEKEND.

&&

.AVIATION...

//ORD AND MDW CONCERNS...UPDATED 06Z...

* LIGHT FOG POSSIBLE EARLY MONDAY.

* WIND DIRECTION MONDAY AFTERNOON WITH FRONT/LAKE BREEZE.

* LOW PROBABILITY OF ISOLATED TSRA MONDAY AFTERNOON.

RATZER

//DISCUSSION...UPDATED 06Z...

QUIET WEATHER CONTINUES OVERNIGHT AS WEAK SURFACE HIGH PRESSURE
RIDGE CONTINUES TO SLIDE AWAY TO THE SOUTHEAST. VFR CONDITIONS TO
GENERALL PREVAIL...THOUGH INCREASE IN LOW LEVEL MOISTURE WILL
LIKELY RESULT IN SOME LOW-END VFR OR HIGH END MVFR FOG ACROSS
TERMINALS TOWARD MORNING WITH KRFD AND KDPA MORE AFFECTED THAN OUR
MORE URBAN ORD/MDW LOCATIONS.

MAIN FORECAST CONCERN REVOLVES AROUND WEAK COOL FRONT DROPPING
SOUTH ACROSS WI/MI OVERNIGHT AND BACK-DOORING INTO NORTHEAST IL
AND NORTHWEST INDIANA MIDDAY. 00Z WRF GUIDANCE MORE BULLISH WITH
SHIFTING WINDS AROUND AND COMBINING FRONT WITH LAKE BREEZE DURING
THE AFTERNOON...SO HAVE INDICATED A PERIOD OF VARIABLE WINDS AT
ORD AND MDW BY EARLY AFTERNOON THEN BECOMING SOUTHEAST. WINDS
SHOULD BECOME SOUTH AGAIN MONDAY EVENING AS LAKE BREEZE
CIRCULATION ERODES AND FRONT LIFTS BACK NORTH. OTHER CONCERN WITH
FRONT/LAKE BREEZE BOUNDARY IS THE POTENTIAL FOR PRODUCING ENOUGH
CONVERGENCE TO HELP INITIATE ISOLATED SHRA/TSRA IN THE AFTERNOON.
WHILE 00Z WRF SOUNDINGS INDICATE SUFFICIENT INSTABILITY AND LITTLE
INHIBITION...NATURE OF CONVERGENCE ALONG BOUNDARY WOULD SUGGEST
ISOLATED NATURE AND LOW PROBABILITY OF OCCURRANCE AT ANY ONE POINT
THUS WILL MAINTAIN DRY TAFS AT THIS TIME.

RATZER

//ORD AND MDW CONFIDENCE...UPDATED 06Z...

* MEDIUM CONFIDENCE IN LOW END VFR VSBY IN FOG EARLY AM.

* MEDIUM CONFIDENCE IN WIND TRENDS MONDAY AFTERNOON.

* LOW CONFIDENCE IN ISOLATED TSRA MONDAY AFTERNOON.

RATZER

//OUTLOOK FOR ORD/MDW FOR 12Z TUESDAY-12Z SUNDAY...UPDATED 00Z...

TUESDAY...VFR. CHC OF TSRA AFTN.

WEDNESDAY...VFR.

THURSDAY...VFR. CHC TSRA MAINLY LATE.

FRIDAY...CHC TSRA. OTHERWISE VFR.

SATURDAY...VFR. SLGT CHC TSRA LATE.

RATZER

&&

.MARINE...
1255 PM CDT

HIGH PRESSURE ACROSS THE SOUTHERN GREAT LAKES WILL SLOWLY MOVE TO
THE SOUTH AND EAST AND WILL BE THE DOMINANT FEATURE THROUGH THE
EARLY PART OF THE WORK WEEK. A WEAK COLD FRONT EXTENDING SOUTH OF A
LOW ACROSS NORTHERN MANITOBA...WILL SLOWLY SLIDE SOUTH ACROSS LAKE
MICHIGAN THROUGH TOMORROW. WINDS WILL THEN BEGIN TO NOTICEABLY
INCREASE TUESDAY AS LOW PRESSURE CROSSES THE UPPER MISSISSIPPI
VALLEY AND MOVES ACROSS LAKE SUPERIOR AND NORTHERN LAKE MICHIGAN.
THE TIGHTENING PRESSURE GRADIENT BETWEEN THE DEPARTING HIGH AND
APPROACHING LOW SHOULD ALLOW WINDS TO INCREASE INTO THE FORCE 3
AND MAYBE LOW END FORCE 4 CATEGORY. A COLD FRONT WILL THEN SWEEP
ACROSS THE LAKE AS THIS LOW DEPARTS TO THE EAST. GUIDANCE
CONTINUES TO INDICATE THAT THERE WOULD BE MODERATE 'COLD' AIR
ADVECTION SLIDING DOWN THE LAKE...AND A FEW HIGHER END FORCE 4
NORTHERLY WIND GUSTS ARE WITHIN THE REALM OF POSSIBILITY. WINDS
WILL THEN DIMINISH LATER INTO THE DAY AS HIGH PRESSURE BEGINS TO
BUILD IN AGAIN.

SHEA

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
IN...NONE.
LM...NONE.
&&
Hazardous weather outlook, Jul 31, 3:01 PM CST, 8 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
401 PM CDT SUN JUL 31 2011

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
012115-
WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE-
DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-
IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON-
401 PM CDT SUN JUL 31 2011 /501 PM EDT SUN JUL 31 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS...
NORTHEAST ILLINOIS AND NORTHWEST INDIANA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THERE IS A CHANCE OF THUNDERSTORMS MONDAY...MAINLY NORTH OF
A LINE FROM ROCKFORD TO JOLIET TO VALPARAISO.

THUNDERSTORMS ARE POSSIBLE ACROSS THE ENTIRE AREA LATE TUESDAY
AFTERNOON THROUGH EARLY WEDNESDAY MORNING. SOME OF THESE
THUNDERSTORMS MAY BECOME SEVERE WITH DAMAGING WIND GUSTS. HEAVY
RAIN WILL ALSO BE POSSIBLE WITH THESE THUNDERSTORMS.

THERE IS ANOTHER CHANCE OF THUNDERSTORMS THURSDAY AFTERNOON
THROUGH EARLY SATURDAY MORNING.

THE ILLINOIS ENVIRONMENTAL PROTECTION AGENCY HAS DECLARED AN AIR
POLLUTION ACTION DAY FOR MONDAY.

THE INDIANA DEPARTMENT OF ENVIRONMENTAL MANAGEMENT HAS DECLARED
ACTION DAYS FOR SUNDAY AND MONDAY.

HEAT INDICES MAY APPROACH 105 DEGREES MONDAY...MAINLY SOUTH OF A
PERU TO RENSSELAER LINE.

HEAT INDICES MAY EXCEED 105 DEGREES MUCH OF THE AREA TUESDAY.

THERE IS AN INCREASED RISK OF RIP CURRENTS ALONG THE INDIANA
SHORE OF LAKE MICHIGAN WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NECESSARY THROUGH TONIGHT.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ740>745-012115-
WINTHROP HARBOR TO WILMETTE HARBOR-
WILMETTE HARBOR TO NORTHERLY ISLAND-
NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-
401 PM CDT SUN JUL 31 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE
WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE
MICHIGAN.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THERE IS A CHANCE OF THUNDERSTORMS ON MONDAY...TUESDAY AFTERNOON
INTO EARLY WEDNESDAY MORNING AND AGAIN THURSDAY NIGHT THROUGH
FRIDAY EVENING.

THE STRONGEST STORMS ARE EXPECTED TO OCCUR TUESDAY EVENING AND MAY
PRODUCE WIND GUSTS IN EXCESS OF 35 KNOTS.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-012115-
LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE
MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH
FOX ISLAND 5 NM OFFSHORE-
LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM TWO RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE
TO MID LAKE-
LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO
MID LAKE-
401 PM CDT SUN JUL 31 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE
MICHIGAN.

.DAY ONE...TONIGHT.

THERE IS A CHANCE OF THUNDERSTORMS TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THERE WILL BE A CHANCE OF THUNDERSTORMS TUESDAY AND TUESDAY NIGHT.
THERE WILL BE PERIODIC CHANCES FOR THUNDERSTORMS AGAIN THURSDAY
THROUGH SUNDAY.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

KREIN

Event by event

1 heat. Local standard time, as filed.

Heat, Cook

When
August 1, 12:00 AM CST to August 3, 8:00 PM CST
Where
Cook forecast zone
Deaths
4 direct, 0 indirect
Reported by
Newspaper

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Heat, Cook2011-08-0156MalePermanent HomeDirect
Heat, Cook2011-08-0245MalePermanent HomeDirect
Heat, Cook2011-08-0367FemalePermanent HomeDirect
Heat, Cook2011-08-0362MalePermanent HomeDirect

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2011Every state in 2011This day in weather historyWarnings in Illinois, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 342901.